Alert archive / Tennessee / High Wind Warnings in 2022

High Wind Warning 9, NWS Morristown, TN

November 29, 20228 counties in Tennessee

NWS Morristown, TN issued this high wind warning at Nov 29, 2022, 3:23 AM EST for 8 counties in Tennessee. It took effect at Nov 29, 2022, 7:00 PM EST. It was in force for 14 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 29, 2022, 3:23 AM EST (08:23 UTC)
In effect from
Nov 29, 2022, 7:00 PM EST
Expired
Nov 30, 2022, 9:00 AM EST
In force
14 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 41 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 30, 6:00 AM ESTNON-TSTM WND GST 766 Wsw Gatlinburg, TNCOVE MOUNTAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.4 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2022-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2022-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

747 
WWUS74 KMRX 290823
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
323 AM EST Tue Nov 29 2022

TNZ018-041-043-045-047-072-074-087-292100-
/O.UPG.KMRX.HW.A.0007.221129T2100Z-221130T1500Z/
/O.NEW.KMRX.HW.W.0009.221130T0000Z-221130T1500Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
323 AM EST Tue Nov 29 2022

...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
EST WEDNESDAY...

* WHAT...South winds 25 to 40 mph with gusts up to 70 mph 
  expected.

* WHERE...Portions of east Tennessee.

* WHEN...From 7 PM this evening to 10 AM EST Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
4 follow-up statements
535 
WWUS74 KMRX 292011
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
311 PM EST Tue Nov 29 2022

TNZ018-041-043-045-047-072-074-087-300600-
/O.CON.KMRX.HW.W.0009.221130T0000Z-221130T1500Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
311 PM EST Tue Nov 29 2022

...HIGH WIND WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO
10 AM EST WEDNESDAY...

* WHAT...South winds 25 to 40 mph with gusts up to 70 mph 
  expected.

* WHERE...Mountains and Foothills of East Tennessee.

* WHEN...From 7 PM this evening to 10 AM EST Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
230 
WWUS74 KMRX 300236
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
936 PM EST Tue Nov 29 2022

TNZ018-041-043-045-047-072-074-087-301000-
/O.CON.KMRX.HW.W.0009.000000T0000Z-221130T1500Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
936 PM EST Tue Nov 29 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM EST
WEDNESDAY...

* WHAT...South winds 25 to 40 mph with gusts up to 70 mph 
  expected.

* WHERE...Mountains and Foothills of East Tennessee.

* WHEN...Until 10 AM EST Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
449 
WWUS74 KMRX 300821
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
321 AM EST Wed Nov 30 2022

TNZ018-041-043-045-047-072-074-087-301200-
/O.EXT.KMRX.HW.W.0009.000000T0000Z-221130T1200Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
321 AM EST Wed Nov 30 2022

...HIGH WIND WARNING NOW IN EFFECT UNTIL 7 AM EST THIS MORNING...

* WHAT...South winds 15 to 25 mph with gusts up to 60 mph.

* WHERE...Portions of east Tennessee.

* WHEN...Until 7 AM EST this morning.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
541 
WWUS74 KMRX 301148
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
648 AM EST Wed Nov 30 2022

TNZ018-041-043-045-047-072-074-087-301400-
/O.EXT.KMRX.HW.W.0009.000000T0000Z-221130T1400Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
648 AM EST Wed Nov 30 2022

...HIGH WIND WARNING NOW IN EFFECT UNTIL 9 AM EST THIS MORNING...

* WHAT...South winds 20 to 30 mph with gusts up to 60 mph, except
  gusts to around 70 mph for higher elevations in the Smokies.

* WHERE...Portions of east Tennessee.

* WHEN...Until 9 AM EST this morning.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this high wind warning went out at Nov 29, 3:20 AM EST, 3 minutes earlier.

Area forecast discussion, Nov 29, 3:20 AM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
320 AM EST Tue Nov 29 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today through Wednesday)
Issued at 314 AM EST Tue Nov 29 2022

Key Messages:

1. High Wind Warning for east TN mountains tonight into Wed morning.
Breezy elsewhere, but not confident in needing additional wind
headlines.

2. Good shot of moderate to heavy rainfall with this system tonight.
No immediate flooding concerns, but storm total rainfall amounts
around 2" possible in southern plateau areas.

Discussion:

A strong upper trough will eject east from the Rockies today.
Associated surface low development is already underway across
central Kansas early this morning, with the low expected to track
NNE to the Michigan UP by this evening beneath a rapidly
strengthening H3 jet streak. Eventually the upper trough takes on a
negative tilt as it lifts from the Ozarks, ENE into the Ohio river
valley tonight into Wednesday. All of this will act to drive a cold
front southeast through the forecast area during the overnight hours
tonight, and east of the area by midday or so Wed.

For the short term period, the main concerns will be high winds due
to strong low level wind fields ahead of the cold front, as well as
the possibilty of heavy rains as showers and embedded
thunderstorms as convection moves in tonight.

Regarding high winds, models show the aforementioned H3 jet streak
intensifying to over 130-140kt tonight as the upper trough lifts
into the Great Lakes and Ohio river valley region overnight. This
results in a significant strengthening of low level and boundary
layer flow, with most all guidance showing H85 winds of 50-60kt or
more shifting into the CWA after 00z tonight. Couple this with a CAD
setup east of the Appalachians and resulting strong pressure
gradients across the region and confidence is high that strong winds
will be seen in the mountains and adjacent foothills. Went ahead and
upgraded the watch to a High Wind Warning. Boundary layer flow
will be strong enough to see breezy conditions across much of the
CWA this evening and overnight, especially the plateau and higher
terrain of our Virginia counties tonight. But confidence in
whether there will be frequent gusts to advisory levels outside of
the mountains remains low enough to forego additional wind
headlines outside of the TN mountains for the time being.

Regarding the heavy precip chances, WPC continues to clip the
southern portions of our CWA with a slight risk for excessive
rainfall while most of the remainder of our area falls beneath a
marginal risk. Not terribly concerned about the possibilities of any
flooding given how dry we have been, and that this system doesn't
lend itself to training convection. Thus the residence time of any
high rain rates will be relatively short. That said, PWATs are high
and there will be embedded thunderstorms in the convection that
moves in tonight. NBM and WPC QPF guidance shows 1.5" to 2" of storm
total rain for portions of the southern plateau and mountainous
areas south of the Smokies. This seems reasonable, and not
particularly concerning from a flooding perspective. Will also
point out that QPF north of I-40 and west of I-81 could wind up a
little underdone as deterministic guidance continues to hint at
higher rainfall totals than official forecasts in those areas,
especially the northern plateau.

Lastly, severe weather chances remain negligible for the most part
for tonight and Wed morning. A strong low level inversion should
prohibit any surface based instability from developing, and
subsequently mixing will be vertically limited. Thus it is unlikely
that we'll see any severe weather with the convection ahead of, or
along, the cold front tonight and into Wed morning. That said, a
warm front will be lifting north through AL/GA tonight. It's not
forecast to make it into our CWA, but if it does then a risk of some
damaging winds would be present in the far south. Again though, this
seems very unlikely.

The strong cold front will sweep through shortly after daybreak Wed.
Highs for the calendar day likely will come in the mid to late
morning hours, with temps leveling off or falling the remainder of
the day as a strong CAA regime takes hold. Should see rainfall
ending by midday as well, with drying conditions moving into
tomorrow afternoon.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 314 AM EST Tue Nov 29 2022

Key Messages:

1. Below normal temperatures Thursday then gradually warming
through the remainder of the extended period.

2. Chance of rain showers returns by the latter half of the weekend
and into early next week.

Discussion:

The long term portion of this forecast package will begin Wednesday
night as anomalous troughing swings through the Great Lakes region
and surface high pressure begins to build in locally. This will
result in dry weather with a gradual decrease of breezy conditions
as the aforementioned high pressure settles in and weakens the
pressure gradient. Dry weather is anticipated to continue through
the end of the work week. Thursday will be the coolest day of the
period among deep northwesterly flow. MaxTs 5-10 degrees below
normal can be expected to kick off the month of December, the start
of meteorological winter.

By the weekend, a shortwave will translate through an otherwise
relatively deamplified upper level pattern as a weak surface
boundary approaches the region. As a result PoPs make a return
starting early Saturday morning. There does look to be increasing
850 flow with this shortwave activity, however, the more amplified
jet core looks to remain well to our north. This boundary will then
meander around the region as it lifts back northward with a building
ridge over the GoM by the end of the weekend. There still remains a
little bit of uncertainty regarding the strength of this ridging and
the resulting impacts on precipitation chances. Nonetheless, the
surface boundary does linger across the region and PoPs are present
through the end of the period, with better chances of rain
showers(and relatively higher accumulation totals) along and north
of the I-40 corridor. If guidance trends towards stronger ridging
impacts with upcoming model solutions, that could potentially hinder
precip chances some. Additionally, mostly cloudy to overcast skies
can be expected along with gradually increasing temperatures through
the latter half of the extended period.

&&

.AVIATION...
(06Z TAFS)
Issued at 1234 AM EST Tue Nov 29 2022

VFR conditions prevail through at least 00z Wed, but incoming
line of SHRA/TSRA will be INVOF KCHA and KTYS between 00z and
06z. Confidence in precise arrival time not high, so will just
stick with VCSH at those terminals. Despite VFR conditions, will
see increasing MVFR bases INVOF KCHA and KTYS after 00z. KTRI
will stay clear of any rain or lower flight categories through
06z. Pretty confident in gusty winds at KCHA tomorrow beyond
midday. Increasing influence of downslope flow off TN mountains
may lead to some erratic direction and speed at KTYS and KTRI so
do not have gusts mentioned there.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             67  52  64  31 /  30 100  50   0
Knoxville McGhee Tyson Airport, TN  68  51  63  28 /   0 100  70   0
Oak Ridge, TN                       67  49  62  27 /  10 100  70   0
Tri Cities Airport, TN              63  49  59  25 /   0 100  80   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...High Wind Warning from 7 PM this evening to 10 AM EST Wednesday
     for Blount Smoky Mountains-Cocke Smoky Mountains-Johnson-
     Sevier Smoky Mountains-Southeast Carter-Southeast Greene-
     Southeast Monroe-Unicoi.

VA...NONE.
&&

SHORT TERM...CD
LONG TERM....KRS
AVIATION...CD
Hazardous weather outlook, Nov 28, 2:19 PM EST, 13 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
219 PM EST Mon Nov 28 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-291930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
219 PM EST Mon Nov 28 2022 /119 PM CST Mon Nov 28 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

...High Wind Watch for the mountains and foothills late Tuesday
afternoon through Wednesday morning...

Locally heavy rainfall possible Tuesday night into Wednesday.
Additionally, another round of high winds for the mountains and
foothills late Tuesday afternoon through Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 4:33 PM ESTSpecial Weather StatementMRXMarion57 min
Nov 29, 5:07 PM ESTSpecial Weather StatementMRXHamilton38 min
Nov 29, 5:42 PM ESTSpecial Weather StatementMRXBradley, Polk48 min
Nov 29, 6:14 PM ESTSpecial Weather StatementMRXPolk46 min

Nearby

High Wind Warnings in Tennessee, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.